Any antipsycotic med is powerful because it has a big job to do and when you need it for yourself and others around you, you need it but especially with an elderly person with dementia, Caution is the word.
As with any medication, you have to weigh the hopefully good results to any possible bad results. This is just amplified with being older, having dementia with behavior outbust.
Which gives her a better quality of life and won't do harm ? I know which one I would pick for myself.
Medical professionals usually describe Risperdol (risperdone) in a much lower dosage for elderly patients with or without dementia because their system is more sensitive to this class of meds and some bad side effect could occur.
My situation is different than yours because my mother was a schizophrenic with manic/depressive episodes. Throughtout her life she was on about everything in all kinds of doseage and combinations.
When she got older, about 80, things just really got out of control and many of the previous meds just didn't work anymore - police called me one day to say they were holding at her home because she had hit a surveyor over the head with a wooden stake in a rage.
I was in the process of moving her to a senior independent living facility and knew that she had to get back under control. Her doctor at that time, put her on Haldol. It was powerful and really not recommended for the elderly but it was such a blessing to her and everybody around her that her doctor said to keep her on it. She moved into the senior independent living facility and for over (8) years it was wonderful for her and everybody, including me, around her. Then she began to have tremors and both her doctor and I knew it was a side affect from the Haldol, rather than Parkinsons', and she was removed from it. She was then put on Seroquil - not as good but it was OK.
She was only on Risperdol for a short time when they were trying ween her off Xanax - it did not work for her and was kept on Xanax for most of the rest of her life in addition to all the other stuff. For many of these type meds, tolerance level increases so I just don't think that Risperdol was strong enough for her in the doseage they were giving her since she had a high tolderace level due to all the meds she had taken for this her whole life.
My Mom only had a bit (normal amount due to aging) of dementia. She developed cognitive problems in her last few months of life but this was from having TIA (Transient Ischemic Attack) or mini-strokes; she had always been hard of hearing that increased to complete deafness but she was almost 90 when she died and was only fully incapacited cognitively & physically for a few months.
There are cautions and precautions for all these antipsychotic meds but when you need them, you need them, if they work. Believe me, your Mom is probably pretty miserable too - these episodes take a lot out of them and if something can help their mind get some ease, it may be worth it, weighing all the pros and cons.
A small dose as recommended by her medical provider. Then watch her carefully - the effects should not take long after she begin to take it. She may be a little sleepier so watch for that so that she does not fall. She may sleep more than usual. Or she could have insomnia. She may gain weight. Soon she will build up some tolerance to the doseage and may sleep less but be milder in disposition and in relationships. The paranoia and manic behavor over whatever should also moderate or go away. She may or may not like how the med makes her feel; many of these antipsychotic meds give you a kind of a mellowed feeling. She will need to be weened off of it if she takes it for awhile and then needs to be removed.
Know the side affects and then report whatever you see - good or bad - to her medical provider.
For a second opinion, if you need one, you could alway have her see a geriatric psychiatrist or a geriatric personal care doctor although the psychiatrist are few and far between on the list of Traditional Medicare providers taking Medicare full assignment.
You will find this link very informative :
Alzheimers Association: Behavioral Symptoms and Types of Treatments
Good Luck and come back and let us know how things turn out.
It's Always Something . . . . Roseanna Roseannadanna